Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 61, NWS Melbourne, FL

July 1, 1997Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jul 1, 1997, 4:24 PM EDT for Martin County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1997, 4:24 PM EDT (20:24 UTC)
Expired
Jul 1, 1997, 5:10 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:45 PM EDTHail 0.75Stuart, FL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Miami, FL (KMIA), launched 12:00Z, 8.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1997-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1997-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WUUS01 KMLB 012024 RRB
SVRMLB
FLC085-FLZ501-012110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
424 PM EDT TUE JUL 1 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...EASTERN MARTIN COUNTY
 
AT 423 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER STUART
IN NORTHEAST MARTIN COUNTY. THE STORM IS MOVING SOUTHEAST AND WILL
AFFECT THE COASTAL SECTIONS OF MARTIN COUNTY THROUGH 5 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:18 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 1, 2:18 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
218 PM EDT TUE JUL 1 1997

CURRENTLY...AS EXPECTED...CAPE CANAVERAL PRECIPITABLE WATER AT 14Z
INCREASED TO 1.89.  HOWEVER...ONLY WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS OCCURRING ACROSS EAST CENTRAL FLORIDA IN REGIONS OF
BEST LOW LEVEL CONVERGENCE...MAINLY RIGHT ALONG THE COAST WHERE A
WEAK SEA BREEZE WAS FORMING.

THIS EVENING...ADDITIONAL STORMS WILL FORM THROUGH BOUNDARY
INTERACTIONS...WITH NO MORE THAN 30 PERCENT COVERAGE UNTIL SHORTLY
AFTER SUNSET.

WEDNESDAY...MODELS SHOW VORT LOBE DROPPING SOUTHEAST DOWN THE
PENINSULA AND NEGATIVE VORTICITY ADVECTION FORECAST BY EVENING.
MOISTURE WILL REMAIN ABOVE NORMAL.  NGM SHOWS MORE MID LEVEL DRYING.
12Z FORECAST SOUNDINGS ACTUALLY SHOWING MORE CAPE THAN TODAY...BUT
EXPECT CONVECTION WILL BE SCATTERED AGAIN TOMORROW.  THERE MAY BE
SOME STRONGER CELLS DUE TO VORT LOBE AND PRESENCE OF DRIER MID LEVEL
AIR.  POPS OF 30/40 INTERIOR/NORTH AND 40/50 COAST/SOUTH LOOK GOOD.

THURSDAY...CONTINUED SLOW MOVEMENT OF TROUGH EASTWARD WITH
SUPPRESSING HIGH PRESSURE RIDGE BEGINNING TO NOSE INTO THE AREA.
MODELS KEEP PRECIPITABLE WATER VALUES ABOVE CLIMO.  WOULD EXPECT THAT
SOME OF THE DRIER MID LEVEL AIR FILTERING INTO LOWER LEVELS WOULD
START TO RESULT IN LOWERED VALUES.  TEMPS ALOFT FORECAST TO WARM A
DEGREE OR TWO SO THIS SHOULD LIMIT STORMS TO BEST CONVERGENT AREAS.
THEREFORE...POPS OF 30 INLAND AND 30/40 COAST SHOULD BE OKAY.

LASCODY

In the hours before

Special weather statement, Jul 1, 11:05 AM EDT, 5 hours 19 minutes before
FLZ041-044>047-053-054-058-059-064-501-011630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1105 AM EDT TUE JUL 1 1997

SYNOPSIS...HIGH PRESSURE CENTERED OVER THE GULF OF MEXICO COMBINED
WITH TROPICAL DEPRESSION ONE WELL NORTHEAST OF THE AREA WILL PRODUCE
A WEST NORTHWEST WIND FLOW ACROSS THE AREA.  SCATTERED THUNDERSTORMS
WILL MOVE SOUTHEAST AT 10 TO 15 MPH THROUGH THE AFTERNOON AND
GRADUALLY INCREASE IN COVERAGE AND INTENSITY.

MARINE OUTLOOK...THUNDERSTORMS ARE EXPECTED TO MOVE OFF THE PENINSULA
AND AFFECT THE INTRACOASTAL AND ADJACENT COASTAL WATERS BY MID
AFTERNOON AND CONTINUE INTO THE EARLY EVENING.

THREATS...STRONGER STORMS MAY PRODUCE WIND GUSTS OVER 40 MPH AND
SMALL HAIL.  ALL STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND
POTENTIALLY DEADLY LIGHTNING.  ISOLATED WATERSPOUTS ARE POSSIBLE OVER
THE INTRACOASTAL AND NEARSHORE COASTAL WATERS.

LASCODY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:24 PM EDTSevere Thunderstorm WarningMLBBrevard46 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.